June  2011, 4(2): 569-588. doi: 10.3934/krm.2011.4.569

Asymptotic stability of stationary solutions to the Euler-Poisson equations arising in plasma physics

1. 

Research Institute of Nonlinear Partial Differential Equations, Organization for University Research Initiatives, Waseda University, Tokyo 169-8555, Japan

Received  February 2010 Revised  November 2010 Published  April 2011

The main concern of the present paper is to analyze a sheath formed around a surface of a material with which plasma contacts. Here, for a formation of the sheath, the Bohm criterion requires the velocity of positive ions should be faster than a certain physical constant. The behavior of positive ions in plasma is governed by the Euler-Poisson equations. Mathematically, the sheath is regarded as a special stationary solution. We first show that the Bohm criterion gives a sufficient condition for an existence of the stationary solution by using the phase plane analysis. Then it is shown that the stationary solution is time asymptotically stable provided that an initial perturbation is sufficiently small in the weighted Sobolev space. Moreover we obtain the convergence rate of the time global solution towards the stationary solution subject to the decay rate of the initial perturbation. These theorems are proved by a weighted energy method.
Citation: Masahiro Suzuki. Asymptotic stability of stationary solutions to the Euler-Poisson equations arising in plasma physics. Kinetic and Related Models, 2011, 4 (2) : 569-588. doi: 10.3934/krm.2011.4.569
References:
[1]

A. Ambroso, Stability for solutions of a stationary Euler-Poisson problem, Math. Models Methods Appl. Sci., 16 (2006), 1817-1837. doi: 10.1142/S0218202506001728.

[2]

A. Ambroso, F. Méhats and P.-A. Raviart, On singular perturbation problems for the nonlinear Poisson equation, Asympt. Anal., 25 (2001), 39-91.

[3]

F. F. Chen, "Introduction to Plasma Physics and Controlled Fusion,'' 2nd edition, Springer, 1984.

[4]

S. Cordier, P. Degond, P. Markowich and C. Schmeiser, Travelling wave analysis of an isothermal Euler-Poisson model, Ann. Fac. Sci. Toulouse Math., 5 (1996), 599-643.

[5]

S. Cordier, P. Degond, P. Markowich and C. Schmeiser, Travelling wave analysis and jump relations for Euler-Poisson model in the quasineutral limit, Asymptotic Anal., 11 (1995), 209-240.

[6]

P. Degond and P. Markowich, On a one-dimensional steady-state hydrodynamic model, Appl. Math. Lett., 3 (1990), 25-29. doi: 10.1016/0893-9659(90)90130-4.

[7]

S.-H. Ha and M. Slemrod, Global existence of plasma ion-sheaths and their dynamics, Comm. Math. Phys., 238 (2003), 149-186.

[8]

Y. Guo and W. Strauss, Stability of semiconductor states with insulating and contact boundary conditions, Arch. Ration. Mech. Anal., 179 (2006), 1-30. doi: 10.1007/s00205-005-0369-2.

[9]

T. Kato, Linear evolution equations of "hyperbolic'' type, J. Math. Soc. Japan., 25 (1973), 648-666. doi: 10.2969/jmsj/02540648.

[10]

S. Kawashima and A. Matsumura, Asymptotic stability of traveling wave solutions of systems for one-dimensional gas motion, Comm. Math. Phys., 101 (1985), 97-127. doi: 10.1007/BF01212358.

[11]

S. Kawashima, Y. Nikkuni and S. Nishibata, Large-time behavior of solutions to hyperbolic-elliptic coupled systems, Arch. Ration. Mech. Anal., 170 (2003), 297-329. doi: 10.1007/s00205-003-0273-6.

[12]

M. A. Lieberman and A. J. Lichtenberg, "Principles of Plasma Discharges and Materials Processing,'' 2nd edition, Wiley-Interscience, 2005. doi: 10.1002/0471724254.

[13]

T. Nakamura, S. Nishibata and T. Yuge, Convergence rate of solutions toward stationary solutions to the compressible Navier-Stokes equation in a half line, J. Differ. Equ., 241 (2007), 94-111. doi: 10.1016/j.jde.2007.06.016.

[14]

S. Nishibata and M. Suzuki, Asymptotic stability of a stationary solution to a hydrodynamic model of semiconductors, Osaka J. Math., 44 (2007), 639-665.

[15]

S. Nishibata and M. Suzuki, Asymptotic stability of a stationary solution to a thermal hydrodynamic model for semiconductors, Arch. Ration. Mech. Anal., 192 (2009), 187-215. doi: 10.1007/s00205-008-0129-1.

[16]

S. Nishibata and M. Suzuki, Relaxation limit and initial layer to hydrodynamic models for semiconductors, J. Differ. Equ., 249 (2010), 1385-1409. doi: 10.1016/j.jde.2010.06.008.

[17]

M. Nishikawa, Convergence rate to the traveling wave for viscous conservation laws, Funkcial. Ekvac., 41 (1998), 107-132.

[18]

M. Slemrod, The radio-frequency driven plasma sheath: asymptotics and analysis, SIAM J. Appl. Math., 63 (2003), 1737-1763. doi: 10.1137/S0036139902411831.

[19]

N. Sternberg and V. A. Godyak, Solving the mathematical model of the electrode sheath in symmetrically driven rf discharges, J. Comput. Phys., 111 (1994), 347-353. doi: 10.1006/jcph.1994.1068.

[20]

Y.-J. Peng and Y.-G. Wang, Boundary layers and quasi-neutral limit in steady state Euler-Poisson equations for potential flows, Nonlinearity, 17 (2004), 835-849. doi: 10.1088/0951-7715/17/3/006.

[21]

K.-U. Riemann, The Bohm criterion and sheath formation. Initial value problems, J. Phys. D: Appl. Phys., 24 (1991), 493-518. doi: 10.1088/0022-3727/24/4/001.

[22]

M.-H. Vignal, A boundary layer problem for an asymptotic preserving scheme in the quasi-neutral limit for the Euler-Poisson system, SIAM J. Appl. Math., 70 (2010), 1761-1787. doi: 10.1137/070703272.

show all references

References:
[1]

A. Ambroso, Stability for solutions of a stationary Euler-Poisson problem, Math. Models Methods Appl. Sci., 16 (2006), 1817-1837. doi: 10.1142/S0218202506001728.

[2]

A. Ambroso, F. Méhats and P.-A. Raviart, On singular perturbation problems for the nonlinear Poisson equation, Asympt. Anal., 25 (2001), 39-91.

[3]

F. F. Chen, "Introduction to Plasma Physics and Controlled Fusion,'' 2nd edition, Springer, 1984.

[4]

S. Cordier, P. Degond, P. Markowich and C. Schmeiser, Travelling wave analysis of an isothermal Euler-Poisson model, Ann. Fac. Sci. Toulouse Math., 5 (1996), 599-643.

[5]

S. Cordier, P. Degond, P. Markowich and C. Schmeiser, Travelling wave analysis and jump relations for Euler-Poisson model in the quasineutral limit, Asymptotic Anal., 11 (1995), 209-240.

[6]

P. Degond and P. Markowich, On a one-dimensional steady-state hydrodynamic model, Appl. Math. Lett., 3 (1990), 25-29. doi: 10.1016/0893-9659(90)90130-4.

[7]

S.-H. Ha and M. Slemrod, Global existence of plasma ion-sheaths and their dynamics, Comm. Math. Phys., 238 (2003), 149-186.

[8]

Y. Guo and W. Strauss, Stability of semiconductor states with insulating and contact boundary conditions, Arch. Ration. Mech. Anal., 179 (2006), 1-30. doi: 10.1007/s00205-005-0369-2.

[9]

T. Kato, Linear evolution equations of "hyperbolic'' type, J. Math. Soc. Japan., 25 (1973), 648-666. doi: 10.2969/jmsj/02540648.

[10]

S. Kawashima and A. Matsumura, Asymptotic stability of traveling wave solutions of systems for one-dimensional gas motion, Comm. Math. Phys., 101 (1985), 97-127. doi: 10.1007/BF01212358.

[11]

S. Kawashima, Y. Nikkuni and S. Nishibata, Large-time behavior of solutions to hyperbolic-elliptic coupled systems, Arch. Ration. Mech. Anal., 170 (2003), 297-329. doi: 10.1007/s00205-003-0273-6.

[12]

M. A. Lieberman and A. J. Lichtenberg, "Principles of Plasma Discharges and Materials Processing,'' 2nd edition, Wiley-Interscience, 2005. doi: 10.1002/0471724254.

[13]

T. Nakamura, S. Nishibata and T. Yuge, Convergence rate of solutions toward stationary solutions to the compressible Navier-Stokes equation in a half line, J. Differ. Equ., 241 (2007), 94-111. doi: 10.1016/j.jde.2007.06.016.

[14]

S. Nishibata and M. Suzuki, Asymptotic stability of a stationary solution to a hydrodynamic model of semiconductors, Osaka J. Math., 44 (2007), 639-665.

[15]

S. Nishibata and M. Suzuki, Asymptotic stability of a stationary solution to a thermal hydrodynamic model for semiconductors, Arch. Ration. Mech. Anal., 192 (2009), 187-215. doi: 10.1007/s00205-008-0129-1.

[16]

S. Nishibata and M. Suzuki, Relaxation limit and initial layer to hydrodynamic models for semiconductors, J. Differ. Equ., 249 (2010), 1385-1409. doi: 10.1016/j.jde.2010.06.008.

[17]

M. Nishikawa, Convergence rate to the traveling wave for viscous conservation laws, Funkcial. Ekvac., 41 (1998), 107-132.

[18]

M. Slemrod, The radio-frequency driven plasma sheath: asymptotics and analysis, SIAM J. Appl. Math., 63 (2003), 1737-1763. doi: 10.1137/S0036139902411831.

[19]

N. Sternberg and V. A. Godyak, Solving the mathematical model of the electrode sheath in symmetrically driven rf discharges, J. Comput. Phys., 111 (1994), 347-353. doi: 10.1006/jcph.1994.1068.

[20]

Y.-J. Peng and Y.-G. Wang, Boundary layers and quasi-neutral limit in steady state Euler-Poisson equations for potential flows, Nonlinearity, 17 (2004), 835-849. doi: 10.1088/0951-7715/17/3/006.

[21]

K.-U. Riemann, The Bohm criterion and sheath formation. Initial value problems, J. Phys. D: Appl. Phys., 24 (1991), 493-518. doi: 10.1088/0022-3727/24/4/001.

[22]

M.-H. Vignal, A boundary layer problem for an asymptotic preserving scheme in the quasi-neutral limit for the Euler-Poisson system, SIAM J. Appl. Math., 70 (2010), 1761-1787. doi: 10.1137/070703272.

[1]

Sun-Ho Choi. Weighted energy method and long wave short wave decomposition on the linearized compressible Navier-Stokes equation. Networks and Heterogeneous Media, 2013, 8 (2) : 465-479. doi: 10.3934/nhm.2013.8.465

[2]

Hiroshi Takeda. Large time behavior of solutions for a nonlinear damped wave equation. Communications on Pure and Applied Analysis, 2016, 15 (1) : 41-55. doi: 10.3934/cpaa.2016.15.41

[3]

Jinyan Fan, Jianyu Pan. On the convergence rate of the inexact Levenberg-Marquardt method. Journal of Industrial and Management Optimization, 2011, 7 (1) : 199-210. doi: 10.3934/jimo.2011.7.199

[4]

Yves Bourgault, Damien Broizat, Pierre-Emmanuel Jabin. Convergence rate for the method of moments with linear closure relations. Kinetic and Related Models, 2015, 8 (1) : 1-27. doi: 10.3934/krm.2015.8.1

[5]

Mingshang Hu, Xiaojuan Li, Xinpeng Li. Convergence rate of Peng’s law of large numbers under sublinear expectations. Probability, Uncertainty and Quantitative Risk, 2021, 6 (3) : 261-266. doi: 10.3934/puqr.2021013

[6]

Philippe Laurençot, Christoph Walker. The fragmentation equation with size diffusion: Small and large size behavior of stationary solutions. Kinetic and Related Models, 2021, 14 (6) : 961-980. doi: 10.3934/krm.2021032

[7]

Emre Esentürk, Juan Velazquez. Large time behavior of exchange-driven growth. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 747-775. doi: 10.3934/dcds.2020299

[8]

Geonho Lee, Sangdong Kim, Young-Sam Kwon. Large time behavior for the full compressible magnetohydrodynamic flows. Communications on Pure and Applied Analysis, 2012, 11 (3) : 959-971. doi: 10.3934/cpaa.2012.11.959

[9]

Carlos E. Kenig. The method of energy channels for nonlinear wave equations. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6979-6993. doi: 10.3934/dcds.2019240

[10]

Haibo Cui, Haiyan Yin. Convergence rate of solutions toward stationary solutions to the isentropic micropolar fluid model in a half line. Discrete and Continuous Dynamical Systems - B, 2021, 26 (6) : 2899-2920. doi: 10.3934/dcdsb.2020210

[11]

Tohru Nakamura, Shinya Nishibata, Naoto Usami. Convergence rate of solutions towards the stationary solutions to symmetric hyperbolic-parabolic systems in half space. Kinetic and Related Models, 2018, 11 (4) : 757-793. doi: 10.3934/krm.2018031

[12]

Shan Ma, Chunyou Sun. Long-time behavior for a class of weighted equations with degeneracy. Discrete and Continuous Dynamical Systems, 2020, 40 (3) : 1889-1902. doi: 10.3934/dcds.2020098

[13]

Roman Czapla, Vladimir V. Mityushev. A criterion of collective behavior of bacteria. Mathematical Biosciences & Engineering, 2017, 14 (1) : 277-287. doi: 10.3934/mbe.2017018

[14]

Yaonan Ma, Li-Zhi Liao. The Glowinski–Le Tallec splitting method revisited: A general convergence and convergence rate analysis. Journal of Industrial and Management Optimization, 2021, 17 (4) : 1681-1711. doi: 10.3934/jimo.2020040

[15]

Martin Burger, Marco Di Francesco. Large time behavior of nonlocal aggregation models with nonlinear diffusion. Networks and Heterogeneous Media, 2008, 3 (4) : 749-785. doi: 10.3934/nhm.2008.3.749

[16]

Dongfen Bian, Boling Guo. Global existence and large time behavior of solutions to the electric-magnetohydrodynamic equations. Kinetic and Related Models, 2013, 6 (3) : 481-503. doi: 10.3934/krm.2013.6.481

[17]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[18]

Cong He, Hongjun Yu. Large time behavior of the solution to the Landau Equation with specular reflective boundary condition. Kinetic and Related Models, 2013, 6 (3) : 601-623. doi: 10.3934/krm.2013.6.601

[19]

Jie Zhao. Large time behavior of solution to quasilinear chemotaxis system with logistic source. Discrete and Continuous Dynamical Systems, 2020, 40 (3) : 1737-1755. doi: 10.3934/dcds.2020091

[20]

Joana Terra, Noemi Wolanski. Large time behavior for a nonlocal diffusion equation with absorption and bounded initial data. Discrete and Continuous Dynamical Systems, 2011, 31 (2) : 581-605. doi: 10.3934/dcds.2011.31.581

2020 Impact Factor: 1.432

Metrics

  • PDF downloads (152)
  • HTML views (0)
  • Cited by (19)

Other articles
by authors

[Back to Top]